Dr Beatriz Molina explores the management of skin necrosis on the nose following hyaluronic acid filler injection
Facial fillers are extremely popular as an aesthetic procedure to temporarily reduce the depth of wrinkles or to contour faces. However, even in the hands of very experienced injectors, there is always a small possibility of vascular complications such as intra-arterial injection of filler substance.
This is a case report of a patient I treated who developed features of vascular obstruction in the right angular artery, followed by signs of impending skin necrosis after hyaluronic acid filler injection.
A 30-year-old woman was injected at my private clinic in Bristol for nose reshaping using a hyaluronic acid (HA) filler with a concentration of 20mg/ml and lidocaine, using a 25 gauge cannula. Firstly, 0.1ml of lidocaine was injected superficially on the tip of the nose to enhance the patient’s comfort the entry point of the cannula. The patient did not complain of any pain or discomfort during or immediately after this injection.
Then, 0.2ml of HA was injected into the dorsum of the nose with no notable abnormalities. Another 0.1ml was added to the right side of the nose and immediately, blanching of the skin was noted.
Further injections were stopped straightaway and the cannula was removed. The patient was asked if she was experiencing any pain or discomfort, to which none was reported. At the same time, the patient’s skin was being assessed for vascular refill. Capillary refill time is defined as the time taken for colour to return to an external capillary bed after pressure is applied to cause blanching. As the capillary refill time was dramatically reduced for this patient, it was an indication that the vessel was compromised. There were no other signs to note at this stage.
The patient was informed of the complication and was advised to undergo immediate hyaluronidase treatment. However, despite this advice, the patient refused to have immediate hyaluronidase treatment and wished to wait and see how the complication might progress. She agreed to wait in the clinic reception for 30-60 minutes to re-evaluate.
After 30 minutes, further skin changes were noted. Livedo reticular patterns were noticed on the right side and tip of the nose corresponding to the right angular artery. Discolouration started to extend to the rest of the nose and the patient reported that tenderness was present on the tip of the nose (Figure 2).
At this stage, the patient agreed to dissolve the HA filler using hyaluronidase. First, 1,500U of hyaluronidase diluted in 1ml of sodium chloride was injected using both cannula and needle to be sure that the area was covered well.
Immediate reperfusion in the remaining areas was noted, as was improvement of the tenderness in the tip. Following hyaluronidase intervention, the patient was placed under an LED device for 30 minutes. LED phototherapy is based on the principle that living cells can absorb, and are influenced, by light. The treatment has long been recognised for its regenerating and anti-inflammatory properties.1
At this point, the pain was gone from the previously affected area. There was also persistence of good capillary refill and these parameters were used as the endpoint of the treatment with hyaluronidase. The patient went home and a follow-up appointment was arranged for the next morning. The following day, 16 hours later, the patient came back into clinic and said she was feeling better with no pain to report (Figure 3).
A slight discolouration was still present in the affected area, so the decision was made to treat further with hyaluronidase. Using a 30 gauge needle, 750U were injected superficially into the area of the nose affected. The patient was placed under the LED again for 30 minutes, before being discharged.
Another follow-up appointment was made for 24 hours later. The patient rang the clinic 24 hours later and claimed that everything had settled and that there was no pain. Although she was advised that she should still come back to clinic for another assessment, she said she would prefer to contact the clinic if she had any problems and chose not to come back in.
She also asked when she could have her dermal filler treatment done again. She was advised that she could not have it done for at least six weeks to provide enough time for the area to fully heal, so a follow-up was organised for further treatment after this time.
This case of intravascular filler injection has been presented so that other injectors can learn to recognise the early signs of ischemic skin necrosis, seen in this patient, and start management promptly. Intra-arterial injection can be identified with blanching, followed by livedo pattern and usually pain.2,3
In most studies, blanching is reported to be transient or lasting for a few seconds,2-5 as it was in this case. However, very often this can be missed by the practitioner if they are not thoroughly and continuously assessing the skin while injecting. On careful examination, poor perfusion of capillary refill, with or without tenderness, can provide an early diagnosis for vascular episode before more obvious livedo reticularis sets in.2-5 Pain is an important identifying feature of intra-arterial filler injection, but may not be appreciated by the patient due to the local anaesthetic used in most fillers these days.
Identifying the possible arterial territory involved helps in treating the whole area with hyaluronidase. In this case, the angular artery was compromised, which resulted in nasal skin changes (Figure 2).
Hyaluronidase is an important modality for management of intravascular HA filler-related cutaneous complications. It is an essential product for every aesthetic practitioner to have if they are practising in injectables.6 The estimated dose of hyaluronidase varies depending on the area involved, as well as the type of filler used.7 A minimum of 750U of hyaluronidase must be used for each vascular territory.2-5,8 There is, however, no unanimity on hyaluronidase dosage in the literature and the interval between two doses.
The optimal timing for treatment of intra-arterial filler injection is as early as the diagnosis is made, and it should not be later than 72 hours to avoid skin necrosis and scarring.4
There are expert consensus reports suggesting to inject hyaluronidase on an hourly basis until the endpoint of treatment showing reperfusion of skin and correction of blanching/livedo, as well as no pain present in the affected area.2-4 The principle is to inject an adequate amount of hyaluronidase at high concentration levels to dissolve the HA material present in that vascular territory.
Complications can occur even with the most experienced injectors. The involved area was fully recovered from this vascular episode, indicating that complete recovery of the ischemic skin changes, secondary to possible intra-arterial injection or compression, could be achieved using high-dose hyaluronidase. Intra-arterial injection of filler material has the potential to cause significant damage due to blockage of cutaneous vascular supply, which may cause ischemic skin necrosis.
Although prevention of vascular complications through detailed understanding of vascular anatomy is extremely important, all injecting practitioners should also be able to recognise the features of such complications quickly for prompt action.
Upgrade to become a Full Member to read all of this article.